Unbound MEDLINE

Improvement in drug-induced parkinsonism with electroconvulsive therapy.

Abstract

BACKGROUND
Drug-induced parkinsonism is a common medication side effect.
OBJECTIVE
The present report describes the case of a depressed elderly woman who developed parkinsonism after receiving risperidone and who had improvement of her depression and parkinsonism after electroconvulsive therapy (ECT).
CASE SUMMARY
A 67-year-old white female was admitted to a psychiatry ward for a major depressive episode with psychotic features. The patient developed pronounced parkinsonian features after taking risperidone, which did not improve with discontinuation of the drug, or with benztropine and carbidopa/levodopa. A total score of 6 was achieved using Naranjo's adverse drug reaction causality algorithm, suggesting risperidone was a probable cause of this adverse event. The patient's depression and parkinsonian symptoms did not improve until after initiation of ECT. After 19 treatments, the patient had resolution of her depression and only mild bradykinesia remained.
CONCLUSIONS
This was a case of probable drug-induced parkinsonism in an elderly woman who had improvement of her depression and parkinsonism after receiving ECT.

Links

  • Publisher Full Text
  • Authors

    Baez MA, Avery J

    Source

    The American journal of geriatric pharmacotherapy 9:3 2011 Jun pg 190-3

    MeSH

    Aged
    Antiparkinson Agents
    Antipsychotic Agents
    Depressive Disorder, Major
    Electroconvulsive Therapy
    Female
    Humans
    Parkinson Disease, Secondary
    Risperidone
    Treatment Outcome

    Pub Type(s)

    Case Reports
    Journal Article

    Language

    eng

    PubMed ID

    21565562